Jump to content
Sign in to follow this  
Airwave

Airwave: Tapered off Effexor

Recommended Posts

Airwave   
Airwave

Hello all, 

 

I decided to create an account after finding this site through google. 

I've filled my signature with my withdrawal history, but i'll expand a bit more: 

 

Roughly 10 years ago ran into problematic anxiety to the point of being unable to function normally, was diagnosed with GAD, was resisting taking meds for a very long time, but eventually gave in and started on Effexor 37.5mg and quickly up to 75mg.

This helped me to function normally and work on my problems through various kinds of therapy. Due to the persistent side-effects that i experienced, i had a continued wish to come off the meds, especially since i was feeling better. Tried this once under the bad advice of a GP, 1st month 37.5 and then next month quit. Turns out, stopping this fast is an amazing way to experience the worse anxiety i ever experienced. I didn't know better and upon advice of my doc, started taking the meds again, and soon enough, i felt better and could function normally again. Eventually upping the dosage to 150mg because i was was going through a bad time. 

 

Fast forward to 2016, my life was in order, bought a house, had a happy relationship and there was still this nagging feeling of quitting these medications. So i spoke to my psychiatrist and said i wanted to taper down. She was very understanding, said she had seen several other successfully taper off using custom tapering strips supplied by a Dutch pharmacy. I chose the slowest option and during this tapering process of 4 - 6 months i was doing well. I finally finished the last tapering strip in november 2016 and was still doing good. 

 

Come end of December 2016, and a lot of stress had been piling up and i found myself waking up to uncontrollable shaking in the middle of the night. Over the course of the last weeks several more symptoms showed their face, mostly insomnia, restlessness and anxiety/panic.

I had two weeks of doing a lot better again and the past few days I've been feeling like i'm getting a lot worse.

 

Now, these symptoms are clearly those of a overstimulated nervous system, but the question i came here to ask, is: How likely is it these are from delayed withdrawal from the Effexor or actually from my GAD. 

I'm more than open to any tips and further questions. 

 

Martin.

Share this post


Link to post
scallywag   
scallywag

Airwave -- Welcome to Surviving Antidepressants (SA)
 
Many people experience delayed onset of withdrawal symptoms. Almost all of us go through cycles of feeling well and then not. Some reading for you about this:
Delayed onset of withdrawal symptoms
The Windows and Waves pattern of stabilization.

Another link for possible future reference specifically about Effexor
Tips for tapering off Effexor (venlafaxine)

Thank you for creating a signature.

I remember reading about the taper packages that available in The Netherlands and thinking how wise the government was to require that. What can you tell us about them? A link would be helpful, even if it's written in Dutch; there's always online tools for a crude translation.

We suggest a much slower taper than the "slowest" option available as a taper package -- no more than 10% per month. For more details, please read
Why taper by 10% of my dosage?.

Some people find it helpful to supplement with Omega 3 fatty acids and/or magnesium. Start with one at a low dose.
Omega-3 fatty acids (fish oil).
Magnesium, nature's calcium channel blocker.

I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

Share this post


Link to post
Airwave   
Airwave

Thank you very much Scallywag, i've recently moved houses so most information is scattered around the place, but i'll try my best to find some of the documents.

 

At the very least, here is a screenshot of the options i had available for tapering(The one checked here is the one i actually used): 

Tapering_Options.png

 

some quick translation:

dag = day,

dagen = days,

duur afbouw traject = duration of total tapering program in days.

 

I was wondering if someone could explain to me, or help me figure out the difference of symptoms between bad general anxiety (which is what i took the meds for) and delayed withdrawal. 
Because most of the symptoms i currently have match an overstimulated nervous system, and yes, i am anxious at the moment because of all these symptoms, which could explain this overstimulated nervous system. 

So if there are any clear indicators that point to delayed withdrawal, i'd like to read up on them and educate myself further. 

 

Thanks in advance!

Share this post


Link to post
scallywag   
scallywag

Hey Airwave - Thanks for posting that image of the tapering options available!

 

w6lha02d6rlu4ui6g.jpg

 

That's a huge improvement over how I tapered Effexor XR in '05. The steps down in dose are probably still too large for some people.
 
The symptoms of withdrawal are often diagnosed as relapse of the underlying condition or as a new condition. 
 
Given your recent discontinuation of Effexor in November from 10 mg, I'd suspect delayed withdrawal first. The way to test that is to reinstate a very small dose, 1-2 mg of Effexor. This requires opening the capsules and counting beads, unfortunately.
 
A few reading topics related to this question:
About reinstating and stabilizing to reduce withdrawal symptoms.
Withdrawal or relapse?
Delayed onset of withdrawal symptoms

Edited by scallywag
added image because airwave's link is no longer active

Share this post


Link to post
Altostrata   
Altostrata

Welcome, airwave.
 
Good to hear you used those tapering strips. That was very enlightened of the Dutch psychiatrists who sponsored their development. We have a topic about that, with the names of the physicians involved: Tapering packets to be produced for paroxetine and venlafaxine
 
You may be experiencing the consequence of going off Effexor. While it seems your taper was adequate, frequently your nervous system is still in a fragile state afterward for some time. Additional stress can bring on withdrawal symptoms, which are emanations from a nervous system in distress.
 
Do you have any Effexor left? Did you use the type with tiny beads within a capsule? If so, you might take 5 beads per day and see if that helps. It would be a little bridge to relieve your nervous system for a while, let it stabilize, so you can taper off later.
 
Also, please consider fish oil and magnesium supplements
 
Magnesium, nature's calcium channel blocker
 
King of supplements: Omega-3 fatty acids (fish oil)
 
Try a little bit, one at a time, and see how it affects you. Many people find these helpful.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×

Important Information

By using this site, you agree to our Terms of Use.